Michigan, 2008Blizzard and Winter Storm in Michigan, December 20 to 22, 2008
December 20 to 22, 2008 · NWS GRR · 11 events in 11 counties and zones
Light snow began late on the 20th, and evolved into a blizzard across portions of lower Michigan on the 21st. The blizzard conditions impacted the lakeshore counties from Oceana county south, where a total of six to as much as twelve inches of snow fell and was accompanied by wind gusts of 40 to 45 mph.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light snow began late on the 20th, and evolved into a blizzard across portions of lower Michigan on the 21st. The blizzard conditions impacted the lakeshore counties from Oceana county south, where a total of six to as much as twelve inches of snow fell and was accompanied by wind gusts of 40 to 45 mph.
This resulted in two to three foot snow drifts across portions of the area, which in conjunction with the blizzard to near blizzard conditions produced dangerous travel conditions. At the height of the storm, several stretches of highway were shut down due to multiple vehicle accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 20, 8:00 PM EST, 30 minutes earlier.
Area forecast discussion, Dec 20, 8:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
800 PM EST SAT DEC 20 2008
LATEST UPDATE...AVIATION...
.SYNOPSIS...(353 PM EST SAT DEC 20 2008)
LOW PRESSURE AND AN ARCTIC COLD FRONT WILL BRING SNOW...HIGH WINDS
AND BITTERLY COLD TEMPERATURES ON SUNDAY AND SUNDAY EVENING. BLOWING
AND DRIFTING SNOW WILL REDUCE VISIBILITIES TO NEAR ZERO AT TIMES ON
SUNDAY. WEST WINDS WILL CARRY LAKE EFFECT SNOW SHOWERS WELL INLAND
ON SUNDAY. THE WINDS WILL GO NORTHWEST SUNDAY NIGHT AND THIS WILL
CONFINE THE HEAVY SNOW TO AREAS ALONG THE LAKE MICHIGAN COAST.
&&
.SHORT TERM...(353 PM EST SAT DEC 20 2008)
(TONIGHT THROUGH MONDAY NIGHT)
HAVE ISSUED A WINTER STORM WARNING/ADVISORY BASED ON EXPECTED
SNOWFALL SUNDAY AND SUNDAY NIGHT. THIS IS A LONG DURATION EVENT THAT
CAN BE BROKEN INTO THREE DISTINCT PARTS.
THE FIRST PART IS TONIGHT...WITH AN AREA OF WARM ADVECTION SNOW
MOVING IN AS THE CLIPPER APPROACHES. SNOW CURRENTLY OVER NORTHERN
ILLINOIS AND WISCONSIN WILL ARRIVE ACROSS WESTERN FORECAST AREA THIS
EVENING AND SPREAD ACROSS THE REST OF THE AREA BY 06Z. EXPECT A
GENERAL 1 TO 3 INCH EVENT BEFORE THE ARCTIC AIR BLASTS IN AND THIS
TRANSITIONS TO A WEST FLOW LAKE EFFECT EVENT ON SUNDAY.
THE SECOND PART ON SUNDAY WILL FEATURE STRONG WEST WINDS AND HEAVY
LAKE EFFECT SNOW SHOWERS. BOUNDARY LATER WINDS WILL BE TOO STRONG TO
ALLOW FOR ORGANIZED PERSISTENT LAKE EFFECT BANDS...BUT STRONG
CONVECTIVE ELEMENTS SHOULD BE ENOUGH TO PRODUCE WARNING CRITERIA
SNOW DURING THE DAY...ESPECIALLY IN EXPECTED CONVERGENCE ZONE FROM
I-94 TO I-96. MESOSCALE MODEL RUNS CONSISTENTLY SHOWING A BAND ALONG
I-96 MUCH OF THE DAY. STRONG WEST FLOW WILL CARRY THE SNOW SHOWERS
WELL INLAND...SO ADDED IONIA AND CALHOUN COUNTIES TO THE WARNING.
WIND PROFILES SHOW 40 KTS IN THE MIXING LAYER...SO BLOWING SNOW WILL
BE A PROBLEM MUCH OF THE DAY.
TE THIRD PART WILL BE SUNDAY NIGHT WHEN THE WINDS WILL RELAX A BIT
AND VEER TO THE NORTHWEST. THE LESSENING SHEAR AND LONGER FETCH WILL
ALLOW FOR AN INTENSE SNOW BAND TO FORM AND AFFECT AREAS NEAR THE
LAKE MICHIGAN SHORE...MOST LIKELY FROM HOLLAND TO SOUTH HAVEN. THIS
COULD DROP A FOOT OR MORE OF SNOW BEFORE LOWERING INVERSION HEIGHTS
AND WEST FLOW ARRIVE ON MONDAY.
MONDAY WILL SEE SCATTERED SNOW SHOWERS MOVING INLAND BEFORE ENDING
MONDAY NIGHT AS SFC RIDGING MOVES IN.
&&
.LONG TERM...(353 PM EST SAT DEC 20 2008)
(TUESDAY THROUGH SATURDAY)
THE NEXT POTENTIAL HIGH IMPACT/SIGNIFICANT EVENT IS A STRONG WARM
ADVECTION SCENARIO TUESDAY AND TUESDAY NIGHT WITH BROAD SOUTHERLY
FLOW OFF THE GULF OF MEXICO. 3-4 G/KG MIXING RATIOS SURGING NORTH ON
THE 290K ISENTROPIC SURFACE MAY RESULT IN ANOTHER WIDESPREAD 6 OR
MORE INCH SNOWFALL EVENT. ITS POSSIBLE THAT A MIXTURE OF PCPN TYPES
WILL DEVELOP IN THE SRN CWFA IN THE LATTER PORTION OF THE EVENT...
BUT DID NOT INCLUDE THAT THREAT AND KEPT IT ALL SNOW FOR NOW.
ANOTHER WAVE MOVING ALONG THE BAROCLINIC ZONE...FOLLOWED BY COLD AIR
SURGING BACK IN FROM THE WEST AS IT PASSES BY...MAY BRING SOME
ADDITIONAL SNOW ACCUMULATIONS ON WEDNESDAY INTO WEDNESDAY NIGHT.
ANOTHER STRONG WARM ADVECTION EVENT (WITH THE GULF WIDE OPEN AGAIN)
APPEARS POSSIBLE NEXT FRIDAY AND SATURDAY... AND ATTM THIS ONE LOOKS
MUCH WARMER. H8 TEMPS ON BOTH THE GFS AND ECMWF ARE PROGGED TO RISE
WELL ABOVE FREEZING BY 00Z SAT... ALTHOUGH THE ECMWF IS PROBABLY
OVERDONE WITH +10C H8 AIR SURGING INTO SRN LWR MI. OBVIOUSLY IT
LOOKS LIKE THIS COULD BE A RAIN SYSTEM... ALTHOUGH THE DEEP SNOW
PACK WILL LIKELY HOLD SURFACE TEMPS DOWN CONSIDERABLY. SINCE THIS
EVENT IS STILL ALMOST A WEEK AWAY WILL NOT ATTEMPT TO PIN DOWN PCPN
TYPES ATTM AND WILL CALL FOR A CHANCE OF SNOW OR RAIN OR FREEZING
RAIN.
&&
.MARINE...(353 PM EST SAT DEC 20 2008)
WEST GALES ON SUNDAY GO NORTHWEST SUNDAY NIGHT WITH WAVES BUILDING
TO 12 FEET. CALMER CONDITIONS ON MONDAY.
&&
.AVIATION...(800 PM EST SAT DEC 20 2008)
MVFR CEILINGS IN PLACE AT MOST TAFS SITES THIS EVENING...THE
EXCEPTION BEING KMKG. THE LOWER CEILINGS SHOULD MOVE IN THERE VERY
SHORTLY AS WELL. SNOW IS BEGINNING TO SPREAD INTO THE AREA FROM THE
SOUTHWEST AT THIS TIME...WITH FLURRIES BEING REPORTED AS SOUTH HAVEN
(KLWA) AND 2 1/2SM -SN BEING REPORTED AT BENTON HARBOR (KBEH).
EXPECT THE LOWER CEILINGS (MVFR) TO BE IN PLACE THROUGH THE NIGHT
WITH OCCASIONAL SNOW.
AN ARCTIC COLD FRONT WILL SWEEP ACROSS THE AREA AROUND DAYBREAK
(BETWEEN 10-12Z). THE FRONT WILL PUSH MUCH COLDER AIR INTO THE
AREA...AND COMMENCE WINDY CONDITIONS AND LAKE EFFECT SNOW SQUALLS.
SNOW AND BLOWING SNOW WILL OCCUR AT ALL TAF SITES BY MIDDAY ON
SUNDAY WITH LIFR CONDITIONS PREVAILING MOST OF THE AFTERNOON. NEAR
BLIZZARD LIKE CONDITIONS CAN BE EXPECTED IN THE 15Z-00Z TOMORROW
EVENING TIME FRAME...WITH VISIBILITIES DROPPING TO AROUND A QUARTER
OF A MILE AT TIMES POTENTIALLY. WSW WINDS OF 20 KNOTS GUSTING AT
TIMES TO AROUND 35 KNOTS WILL HAMPER AIRCRAFT OPERATIONS THROUGH
MUCH OF THE DAY ON SUNDAY.
&&
.HYDROLOGY...(353 PM EST SAT DEC 20 2008)
COLD AIR MEANS LITTLE OR NO RUNOFF AND MORE ICE FORMING ON RIVERS
AND STREAMS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
LM...GALE WARNING AND HEAVY FREEZING SPRAY WARNING FROM ST. JOSEPH
TO MANISTEE LATE TONIGHT THROUGH MONDAY MORNING.
MI...WINTER STORM WARNING FOR WESTERN FORECAST AREA AND WINTER
WEATHER ADVISORY FOR EASTERN COUNTIES 5 AM SUNDAY TO 10 AM MONDAY.
&&
SYNOPSIS: OSTUNO
SHORT TERM: OSTUNO
LONG TERM: MEADE
MARINE: OSTUNO
AVIATION: DUKE
HYDROLOGY: OSTUNO
Hazardous weather outlook, Dec 20, 6:11 AM EST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
611 AM EST SAT DEC 20 2008
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
611 AM EST SAT DEC 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL BE ON THE INCREASE MAINLY AFTER MIDNIGHT TONIGHT.
SEVERAL INCHES OF ACCUMULATION ARE POSSIBLE BY DAYBREAK
SUNDAY...ESPECIALLY NEAR THE LAKESHORE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDS WILL BE ON THE INCREASE SUNDAY WITH GUSTS OVER 40 MPH POSSIBLE.
THIS WILL COMBINE WITH THE FALLING SNOW TO CREATE BLOWING AND
DRIFTING SNOW. VERY LOW VISIBILITIES ARE POSSIBLE...ESPECIALLY
ALONG AND WEST OF HIGHWAY 131. BANDS OF LAKE EFFECT SNOW ARE
EXPECTED. SOME OF THE SNOW COULD BE HEAVY AT TIMES. WIND CHILL
VALUES WILL BE BELOW ZERO.
ANOTHER STORM COULD LEAD TO ACCUMULATING SNOW TUESDAY INTO WEDNESDAY.
ANOTHER LOW PRESSURE SYSTEM COULD ARRIVE LATER THURSDAY INTO
FRIDAY WITH SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WOULD
BE HELPFUL.
LMZ844>849-211115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
611 AM EST SAT DEC 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WARNINGS HAVE BEEN POSTED FOR GALE FORCE WINDS AND HEAVY FREEZING
SPRAY LATER TONIGHT. LOW VISIBILITIES DUE TO FALLING SNOW ARE FORECASTED.
CONDITIONS WILL BE HAZARDOUS FOR SMALL CRAFT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE GALE FORCE WINDS AND FREEZING SPRAY WILL PERSIST INTO MONDAY
MORNING. IN ADDITION LOW VISIBILITIES ARE EXPECTED DUE TO LAKE
EFFECT SNOW SHOWERS.
Blizzard, Allegan
- When
- December 20, 8:30 PM EST to December 22, 3:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Six to ten inches of snow along with wind gusts to 45 mph was reported.
Winter Storm, Barry
- When
- December 20, 9:00 PM EST to December 22, 3:00 AM EST
- Where
- Barry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
Four to eight inches of snow fell and was accompanied by wind gusts up to 40 mph.
Winter Storm, Kent
- When
- December 20, 9:15 PM EST to December 21, 11:45 PM EST
- Where
- Kent forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
Six to twelve inches of snow fell and was accompanied by wind gusts up to 45 mph.
Blizzard, Oceana
- When
- December 20, 9:30 PM EST to December 22, 12:30 AM EST
- Where
- Oceana forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Eight to twelve inches of snow was reported, accompanied by wind gusts to 45 mph.
Blizzard, Muskegon
- When
- December 20, 9:30 PM EST to December 22, 12:30 AM EST
- Where
- Muskegon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Eight to twelve inches of snow was reported, accompanied by wind gusts to 45 mph.
Blizzard, Ottawa
- When
- December 20, 9:30 PM EST to December 22, 1:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Eight to twelve inches of snow was reported, accompanied by wind gusts to 45 mph.
Winter Storm, Newaygo
- When
- December 20, 9:30 PM EST to December 21, 8:00 PM EST
- Where
- Newaygo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
Four to eight inches of snow fell and was accompanied by wind gusts up to 40 mph.
Winter Storm, Mason
- When
- December 20, 10:00 PM EST to December 22, 12:30 AM EST
- Where
- Mason forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
Six to ten inches of snow fell and wind gusts up to 45 mph were reported.
Winter Storm, Lake
- When
- December 20, 10:30 PM EST to December 21, 8:00 PM EST
- Where
- Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
Four to eight inches of snow fell and was accompanied by wind gusts up to 35 mph.
Blizzard, Van Buren
- When
- December 21, 1:00 AM EST to December 22, 3:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Six to ten inches of snow along with wind gusts to 45 mph was reported.
Winter Storm, Kalamazoo
- When
- December 21, 1:00 AM EST to December 22, 3:00 AM EST
- Where
- Kalamazoo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Four to eight inches of snow fell and was accompanied by wind gusts up to 45 mph.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Oregon, December 20 to 22, 20081 death · $31 million · 12 events
- Blizzard and Winter Storm in Washington, December 20 to 22, 2008$3.1 million · 7 events
- Blizzard and Heavy Snow in Washington, December 20 to 21, 2008$1.9 million · 13 events
- High Wind in Washington, December 20 to 21, 2008$3.0 million · 59 kt wind · 2 events
- Damaging Winds in Alabama, December 20, 2008$74,000 · 87 kt wind · 2 events
- Blizzard and Winter Storm in Minnesota, December 20, 200837 events
- Extreme Cold and Cold in Nebraska, December 20 to 21, 200837 events
- Extreme Cold in North Dakota, December 20 to 21, 200836 events
- Extreme Cold in South Dakota, December 20 to 21, 200826 events
- Blizzard and Winter Weather in South Dakota, December 20 to 21, 200824 events
- Winter Storm and Cold in Wisconsin, December 20 to 22, 200820 events
- Blizzard in Iowa, December 20 to 21, 200820 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143065, 143074, 143073, 143062, 143063, 143064, 143071, 143067, 143069, 143066, 143075.